EE Chapter 95 Dementia Q&A (1 OF 19) Sample Questions
1. A 50-year-old African American male arrives at the emergency seeking for a nerve pill. He has a 27-year-history of paranoid schizophrenia with multiple hospitalizations. In recent years, he has been effectively maintained on Fluphenazine 10 mg po bid. However, today he feels really bad because his arms and jaws are stiff. His temperature reading is is 104 F, His BP is 160/110, WBC count is 19000. LFT and CPK are ordered stat while you wait for lab results. You should do which of the following?
- A. Discontinue Fluphenazine and start Quetiapine
- B. Discontinues Fluphenazine and go to emergency
- C. Continue Fluphenazine and add Bromocriptine
- D. Discontinue Fluphenazine and Fluphenazine im stat
- E. Do nothing and wait for lab results to evaluate
Tips: patient symptoms presentation are NMS thus discontinue Fluphenazine.
1. Read the question. You are asked for an action to help a patient appropriate at the time being.
2. In answering this type of question, take note of the symptoms patient is complaining about. Do not be overwhelmed by the long statement. The choices given suggest whether the drug patient is taking has to be discontinued or not. To choose which one is the best to do at that point, eliminate choices that hint of starting a new medication because it is beyond pharmacist scope. Furthermore, Fluphenazine as you have learned is a first generation antipsychotic in which Neuroleptic Malignant Syndrome is common. The symptoms presented by the patient are compatible with NMS so most likely, patient here is experiencing it.
3. Thus, the correct answer is B.